Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Dec 23, 2017, 5:31 AM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2017, 5:31 AM CST (11:31 UTC)
- Expired
- Dec 23, 2017, 6:00 AM CST
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 5:46 AM CST | TSTM WND DMG | 4 Sse Killen, AL | POWER POLE SNAPPED AND POWER LINES DOWN ON BAKER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS54 KHUN 231131
SVRHUN
ALC033-059-077-231200-
/O.NEW.KHUN.SV.W.0151.171223T1131Z-171223T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
531 AM CST SAT DEC 23 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Central Lauderdale County in northwestern Alabama...
Southeastern Colbert County in northwestern Alabama...
Central Franklin County in northwestern Alabama...
* Until 600 AM CST
* At 530 AM CST, severe thunderstorms were located along a line
extending from near Underwood-Petersville to 7 miles northeast of
Tremont, moving south at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
Bay, Killen, Littleville, Leighton and St. Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3441 8816 3493 8772 3492 8728 3480 8740
3480 8743 3477 8743 3431 8787 3432 8817
TIME...MOT...LOC 1130Z 339DEG 16KT 3489 8772 3431 8816
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
70/DD1 follow-up statement
680
WWUS54 KHUN 231156
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
556 AM CST SAT DEC 23 2017
ALC033-059-077-231206-
/O.EXP.KHUN.SV.W.0151.000000T0000Z-171223T1200Z/
Lauderdale AL-Colbert AL-Franklin AL-
556 AM CST SAT DEC 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAUDERDALE...
SOUTHEASTERN COLBERT AND CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 600
AM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3441 8816 3493 8772 3492 8728 3480 8740
3480 8743 3477 8743 3431 8787 3432 8817
TIME...MOT...LOC 1156Z 339DEG 16KT 3480 8768 3422 8812
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:57 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 23, 2:57 AM CST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 257 AM CST Sat Dec 23 2017 .NEAR TERM...(Today) Issued at 257 AM CST Sat Dec 23 2017 Latest water vapor imagery shows an upper level shortwave moving into the Mississippi Valley, helping to push a surface cold front eastward. This front currently stretches from its parent low over the eastern Great Lakes, southwestward through the Midsouth region and into southeast Louisiana and was moving fairly quickly to the east. The 02 am surface analysis shows another area of low pressure that has developed along the southern extent of the cold front over western Tennessee. This has increased the pressure gradient across the TN Valley, with southerly surface winds gusting as high as 30 mph in some locations. The strong southerly flow has advected much warmer and more moist air across the region, with temperatures in the upper 60s to lower 70s and dewpoints in the lower 60s. Area radars show an area of showers, with isolated thunderstorms, on the doorstep of northwest Alabama just ahead of the cold front. This activity will push into northwest Alabama within the next hour and then quickly translate eastward through the morning. Short term guidance seems to be handling the current conditions fairly well and are in fair agreement that the rain will move east of I-65 by 15Z and then out of northeast Alabama by the early afternoon hours, with the cold front trailing just behind the precip. There still appears to be a small window for isolated storms to become strong to severe. At this point, most of the convection associated with the front remains south of the I-20 corridor in Mississippi, however a few lightning strikes have been observed further north. The main limiting factor at this point is an inversion around the 700 mb layer, keeping the instability fairly minimal. With that said, the dynamics associated with this system are fairly impressive as the low level jet moves over the TN Valley. This jet was producing speeds up to 60 kts around 925 mb and with southerly flow at the surface and southwest flow just above the surface, low level wind shear was approaching 35 kts and deep layer shear around 80 kts. Given these numbers, it won't take much for any storm to exhibit supercellular structures, but again this will be dependent on if the area will realize any surface based instability. At this point, hires forecast soundings show the inversion eroding as the shortwave continues to move eastward, but the question remains if this will be ahead of the cold front. As already stated, there will be a very narrow window just ahead of the front for these parameters to come in line and become favorable for an isolated severe thunderstorm. Of course a brief tornado is certainly possible, but the higher threat will be isolated damaging wind gusts. Based on the latest guidance, the highest chance for this to occur will be just before sunrise across the NW and ending in the SE by 18Z. The cold front will quickly push east of the area by early afternoon, ending the precip across the area. Cold air advection behind the front will be very efficient, with temperatures dropping rapidly into the upper 40s to lower 50s by the afternoon. .SHORT TERM...(Tonight through Monday) Issued at 257 AM CST Sat Dec 23 2017 Clouds will linger across the area through the overnight hours, tempering the cooling just a bit. Even still, the CAA will continue and temperatures will fall into the mid to upper 30s. Christmas Eve will be fairly chilly, especially compared to the previous few days, with clouds persisting through the day. A broad upper trough will swing through the region, and there might be just enough moisture left for isolated light showers to develop across the northeast portion of the forecast area Sunday afternoon. With temps remaining above freezing, only looking at the potential for liquid precip. A reinforcing cold front will then sweep through the area Sunday night and the dry air will overcome any lift and limit the chance for frozen precip. However, even colder conditions are forecast for Christmas Eve night and Christmas day as cold air advection increases behind the aforementioned cold front. Overnight lows will drop into the mid 20s and highs will only warm into the lower 40s. .LONG TERM...(Monday night through Friday) Issued at 257 AM CST Sat Dec 23 2017 Uncertainty increases in the long term as forecast models diverge on their solutions. Near zonal flow will be in place to start the period, with easterly surface winds filtering in slightly more moist air. A cold start to the morning will give way to seasonable afternoon highs, with temperatures warming into the upper 40s. A weak shortwave will develop along the central Gulf of Mexico late on Tuesday and then begin to move northeastward as weak ridging across the eastern Caribbean builds northward. The GFS is a bit more progressive with this system, bringing precip into the area as early as Wednesday afternoon and continuing through Saturday. Meanwhile, the ECMWF keeps most of the precip to our south until Thursday night. Along with a wetter pattern, the GFS is also slightly warmer, with above freezing temperatures through Thursday night. It then cools the vertical column as winds become northerly and filter in colder air. Of course, the ECMWF is colder, but also dry for the most part. Given the uncertainties with the long term, have kept to blended guidance. This does mean that there are a few periods with rain transitioning to snow, but no accumulations are expected at this point. Again, we're talking days 5 through 7. High temperatures through the period will generally remain in the 40s, with overnight lows in the 30s through Friday and then dropping into the upper 20s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1101 PM CST Fri Dec 22 2017 Ceilings at or below 010agl will continue with southerly flow of 15-20kt with gusts up to 25kt. A line of heavy showers and possibly a thunderstorm will arrive between 10-13Z at KMSL and 12-15Z at KHSV. With the line, expecting a period of +RA and vsbys down of 3sm or below and brief wind gusts at or above 40kt. Behind this line, winds will shift abruptly to westerly then northwesterly with continued gusts over 20kt expected. Ceilings will remain in the 010-020agl range through the afternoon with isolated to scattered light showers possible. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...73 SHORT TERM...73 LONG TERM...73 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 23, 3:32 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 332 AM CST Sat Dec 23 2017 ALZ001>010-016-TNZ076-096-097-241130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 332 AM CST Sat Dec 23 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Showers and embedded thunderstorms will continue to track eastward this morning along a cold front. A few strong to severe storms will be possible, with the primary threats coming from damaging wind gusts up to 60 mph and brief tornadoes. Locally heavy rainfall may also result in minor flooding of creeks, streams and other low lying areas. The threat for storms will end for the northwest half of the outlook area by 9 AM and for the remainder of the region by Noon. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The probability for widespread hazardous weather is low. A developing storm system along the Gulf coast will bring a low chance of snow to the region on Thursday night and Friday. .SPOTTER CALL TO ACTION STATEMENT... Limited activation of storm spotters and emergency management personnel is possible through Noon today. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:01 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 29 min |
| Dec 23, 5:17 AM CST | Tornado Warning | HUN | Colbert | 28 min |
| Dec 23, 6:00 AM CST | Special Weather Statement | HUN | Lawrence | 30 min |
| Dec 23, 6:30 AM CST | Special Weather Statement | HUN | Limestone | 30 min |
| Dec 23, 7:33 AM CST | Special Weather Statement | HUN | Cullman | 27 min |
| Dec 23, 7:36 AM CST | Special Weather Statement | HUN | Madison | 24 min |
| Dec 23, 9:16 AM CST | Special Weather Statement | HUN | DeKalb, Jackson, Marshall | 74 min |
| Dec 23, 10:36 AM CST | Special Weather Statement | HUN | DeKalb | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.